Giving in & taking my medication

After four days of I-am-going-to-cut-off-my-nose-to-spite-my-face-by-not-taking-my-medication, I have finally given in and taken my medication today on the fifth day. Though only 15mg of Lexapro instead of my usual 20mg.

I read the comments and feedback on my previous post, which are always very much appreciated. Though I do feel guilty for being a bit slack as of late for being more of a lurker as opposed to an active commenter (sorry… :/). NOS hit the nail on the head in what she said- that I’m punishing myself because I feel as though others have let me down.

The general consensus seems to be that withdrawing suddenly = bad, and I must say, after four days of withdrawal hell, I have to agree. Should’ve listened, but no, I had to learn the hard way. Y’all are too nice, what I probably deserved was a good slap on the face and a ‘Just take your medication as it’s prescribed to you and stop being an idiot!’

I was searching on the internet a couple of days back and came accross a question asked on Yahoo! Answers. The question was, “Can you die from Lexapro withdrawal?” I admit I laughed when I read this question initially. But it got less amusing, as I became more inclined to ask the same question.

I feel like a bit of a knob now. Going through all those physical symptoms of withdrawal; my body feeling sore, hot flushes, my head hurting, brain zaps, not to mention the crying and the irritability, just to get right back on it again?

I also feel a bit weak for giving in to those withdrawal effects- couldn’t I have just beared it until they passed? But as in the example of today- working a seven hour day from 8am-3pm as well undertaking as a three hour Mental Health First Aid training course from 4:30pm-7:45pm WHILE also battling nasty withdrawal effects isn’t really the most intelligent idea.

Having had taken my dose of Lexapro today, I once again feel physically fine. Which goes to show how accustomed my body has become to getting its daily dose of chemical…

Anyway, I think I’ve learnt my lesson- ain’t going to be trying that again for a little while. Not looking forward to what happens when I try to go off the medication for real though….

5 thoughts on “Giving in & taking my medication

  1. I’m glad you made the decision to take care of yourself and to not let others dictate how you treat yourself. Lexapro withdrawal sounds just awful! You must be very glad to not be experiencing that anymore.

    Thanks for the shout-out! 🙂

    Stay well, okay?

    Wishing you well,
    NOS

  2. Coming off medication under the supervision of a Doctor is very different to stopping it cold turkey yourself. You may have some withdrawl effects, but nothing like those you would get from going cold turkey, as you taper the dose down so that your body has time to adjust to it etc. Stopping meds yourself isn’t a good idea, as you have learnt, but I think it is something we all attempt at least once! Take care of yourself. x

  3. You don’t know me (I’m new here) but as someone with a little training in pharmacology I thought I’d chip in and hope it helps you. Lexapro is an SSRI, a class of medications that increase the overall amount of serotonin in your brain by stopping your body from breaking it down as fast. Serotonin is responsible for sending messages & regulating a whole lot of stuff in your brain, including mood. What happens when you stop a med like that abruptly is that there’s a sudden change in your brain’s ability to send those messages and regulate those systems. It’s not your fault that you feel like crap when that happens, and it’s NOT weakness to do it more safely/comfortably by gradually reducing your dose. I’ve had a hard time in the past (I abruptly stopped citalopram, which is a chemical sister of Lexapro, aka escitalopram, because it was worsening my symptoms and withdrawal didn’t seem any more dangerous than continuing it) with meds too so I’m sorry to hear about what you’re going through. Another thing is that if you have ongoing side effects (the flu-like feeling), there is probably a better med out there for you, so don’t be afraid to ask your doctor about a change.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s